Discussion with dad about medication

Hi everyone, I'm a 19 year old girl with OCD/GAD.

I went to see my psychiatrist yesterday, because I have really disturbing negative thoughts which I don't want. This all because I had a really rough adolescence growing up (divorce of my parents). At the moment, I'm living with my dad, he's really nice, but he has hit me before and he's also very controlling, and doesn't want me to live on my own in my university city for example.

So, my psychiatrist prescribed me escitalopram 10mg, from which I took 5mg today, but I feel AWFUL. I know that these are the side effects, but they are horrible. I wasn't ready to take them, but my dad pushed me, although my mom and boyfriend were against. Also my GP said that it was for too heavy for me (but I still think a psychiatrist knows more about this kind of stuff?) so she said to me that I HAD to stop!

So, I adressed to my dad that I would like to try it by myself one more time, by trying cognitive behavior therapy (which I haven't tried before) and he said that that was impossible, that if I stopped that I would always be in this anxious state, and he said that if I stopped he would bring me to a psychiatric clinic.

Now, you have to understand that I have an extreme fear of death and a fear of committing suicide, but I have OCD over it, so it's more like 'do I really don't want to do it??? maybe I want to!!??'.

So I responded to him that I knew one girl who was admitted to a psychiatric ward, and that the reason was that she tried to commit suicide. And then he said to me well yes, it's to prevent that you do that that I want to bring you there, and now I'm just SO scared, i don't know what to do.

I want to stop the pills, but what if that makes me suicidal? And + my dad will be really mad if I get anxious when I stop the pills,.. pff,

SORRY FOR THE RANT!

Skip

Featured Content

Anxiety affects us all

Come and join our community. Get advice and support on thousands of topics around anxiety.

Take a look!

Featured by HealthUnlocked

4 Replies

oldestnewest
  • Laura221, 10mg of escritalopram is the normal dosage, you haven't really taken it long enough to judge whether it's doing you any good having just taken a half dose once. Are you sure what you call the side effects are for real and not just because you don't like meds so you were expecting them?

    If it was me I'd give them a good try but if after a while you think the side effects are real then consider stopping them. I have to say I don't have much time for psychiatrists, it's still an infant science. About 17 years ago I paid one thousand pounds for a course of therapy at the famous Priory Clinic in London, I couldn't understand what the hell they were talking about and never got any benefit whatsoever from the course.

    In fact I got infinitely better value by buying that book I often mention on this forum: 'Self help with you nerves' by Dr Claire Weekes. First it explains WHY we end up with anxiety disorder, our nervous system becomes sensitised after a long period of stress. In this state our nervous system magnifies all our fears ten fold and we also can start having pains and sensations in our heart or stomach or elsewhere that feel like proper physical illnesses but in fact aren't and are caused by blips in our over sensitive system. She also explains that everybody can recover from anxiety disorder by practicing 'acceptance' of their symptoms and bad feelings because if you accept them without fear and constantly obsessing about them then eventually you stop topping up your sensitised nerves with more anxiety and they will gradually calm down and all your nervous symptoms and exaggerated fears will cease to trouble you.

    Laura

  • Laura221, sorry pressed the wrong button before I'd quite finished, just wanted to say that according to Claire Weekes' beliefs your fear of death and suicide are caused by your over sensitised nervous system exaggerating the normal moderate fears we all have about dying but when your nerves return to their normal unsensitised state these exaggerated fears will no longer trouble you and you most probably won't need meds when that happy daycomes. It might be worth your while getting a copy of that bookthat explains how by framing your mind towards accepting the things and thoughts that you feel you will inevitably overcome them.

  • Try to convince your dad that cbt is actually better long term than meds. I'm not anti-meds but there's way to many people with the same complaints I have about mental health on these forums. Try CBT or an Audio download of anything by Claire Weekes.

  • Hello. CBT will help you work through your negative thoughts so I strongly urge you to organise that. Does your university have a psychologist? Your father needs to do his research re CBT. It is a VERY highly regarded technique the world over.

    Your meds: I would start on 5mg and then work your way up to 10mg. Psychiatrists are not perfect. They make mistakes so go by how you're feeling in terms of side effects. Research the tablet. If/when you get prescribed something, ALWAYS research first because a lot of the time you will not be told about the negative aspects of the drug.

    Finally, please DO NOT tolerate being hit by ANYONE ... EVER ... father included 😠

    I wish you blue skies and sunshine ☺

You may also like...